- Sudden, unexpected, and transient loss of consciousness and postural tone.
- Spontaneous and full recovery.
Syncope can be defined as a sudden, transient loss of consciousness and postural tone that fully resolves spontaneously without specific
intervention (eg, cardiopulmonary resuscitation [CPR], electrical
or chemical cardioversion). The common pathophysiologic mechanism responsible
for most syncopal spells is a transient reduction in cerebral blood
flow and cerebral hypoperfusion. Reduced cerebral blood flow from
cardiovascular and neurocardiogenic causes accounts for most cases
in which a diagnosis can be made. Even when cerebral blood flow is
normal, a reduced delivery of such essential cerebral nutrients
as oxygen and sugar can occasionally cause altered consciousness.
Syncope is a common condition experienced by up to 50% of adults in a lifetime. It is responsible for about 3% of hospital
admissions and 4% of emergency department visits. Physicians
are frequently consulted to evaluate this symptom and—more
commonly—presyncope, dizziness, or lightheadedness, which
may have a similar pathogenesis.
Syncope has many causes (Table 24–1),
most of which have a benign prognosis. Because cardiac causes are associated with greater morbidity and mortality, early recognition of structural heart disease or other cardiogenic causes is important in order to prevent sudden death or injury.
Table 24–1. Major Causes of Syncope.
| Save Table
Table 24–1. Major Causes of Syncope.
|Obstruction to blood flow|
|Prosthetic valve dysfunction|
|Congenital heart disease|
|Pump failure (myocardial infarction or ischemia)|
|Arrhythmias (decreased cardiac output)|
|Sick sinus syndrome|
|Atrioventricular block (Adams-Stokes attacks)|
|Torsades de pointes|
|Carotid sinus hypersensitivity|
|Situational (tussis, micturition, defecation, deglutition)|
|Cerebral vascular insufficiency|
|Extracranial vascular disease|
Obstruction to Blood Flow
Any obstructive structural lesion of the left or right side of
the heart can critically reduce the cerebral blood flow. Exertional
symptoms are common with obstructive lesions because cardiac output
does not rise normally with exercise and cerebral perfusion is not
maintained. Obstruction to left ventricular outflow occurs with aortic
valve stenosis, mitral stenosis, left atrial myxoma, prosthetic
aortic or mitral valve dysfunction, and hypertrophic cardiomyopathy.
The ventricular arrhythmias that can occur with valvular heart disease
may be responsible for both exertional and nonexertional syncope
as well as sudden death.
Lesions that obstruct flow through the right side of the heart
include right atrial myxoma, pulmonary stenosis, tricuspid stenosis,
pulmonary hypertension, and pulmonary emboli. Limitations to right ventricular
outflow diminish the cardiac output and the ability to increase
the output with exertion. Exertional syncope is common with severe
pulmonary hypertension and severe pulmonic stenosis.
Some congenital heart diseases, such as tetralogy of Fallot,
can cause syncope caused by obstruction to flow. These patients
frequently have left-to-right shunts that can suddenly reverse with
exertion, lessening systemic arterial oxygenation and resulting
in hypoxia, which can contribute to syncope.
Nonexertional syncope can be the result of pulmonary emboli (hypoxia
and obstruction of right ventricular outflow) and aortic dissection
with pericardial tamponade, which impedes right ventricular filling
and decreases cardiac output.
and Atrioventricular Block
Both bradyarrhythmias and tachyarrhythmias can cause transient
decreased cardiac output with resultant cerebral hypoperfusion.
Bradycardias result in symptoms when the rate is so slow that the
compensatory increase in stroke volume is inadequate to maintain
blood pressure. Periods of ventricular asystole as short as 5 seconds
can cause syncope (from the ensuing cerebral hypoperfusion). Mechanisms
of symptomatic ventricular bradycardia and asystole include sinus
node disease (sinus exit block, sick sinus syndrome, marked sinus bradycardia, or sinus arrest) and second- or third-degree atrioventricular (AV) block. Syncope from Mobitz II second-degree AV block with paroxysms of several consecutive P waves that fail to conduct to the ventricle is called an Adams-Stokes attack. Medications can also cause syncope, and any patient with syncope from bradycardia must be thoroughly questioned regarding medications.
Calcium channel blockers, digoxin, β-blockers (including optical formulations), sympatholytics, primary antiarrhythmics, and other medications can all decrease heart rate and increase AV block—enough to cause symptoms in susceptible patients.
Pacemaker malfunction is another possible cause. If a pacemaker
was previously implanted for sinus node disease or high-degree AV
block and the patient has a recurrence of syncope, there may be
a pacemaker system problem, such as battery failure or lead fracture.
Transient decreased cardiac output during ventricular or supraventricular
tachycardias results when the ventricular rate is fast enough to
decrease diastole significantly and thus decrease ventricular filling
(preload). Concomitant peripheral vasodepression with resultant
hypotension may also play a role in the pathophysiology of syncope
with supraventricular arrhythmias.
Ventricular tachycardia occurs most frequently in patients with
organic heart disease, particularly coronary artery disease with
previous myocardial infarction. Ventricular tachycardia is an important
and ominous cause of syncope because ventricular tachycardia usually precedes
ventricular fibrillation. Symptoms and prognosis are related to
the degree of underlying myocardial dysfunction, and the rate and
duration of the arrhythmia.
Supraventricular arrhythmias are more likely to cause palpitations
and presyncope than true syncope. Although they occur often in young
patients with structurally normal hearts, they are also prevalent
in structurally abnormal hearts. As with ventricular arrhythmias,
the severity of the symptoms is related to the ventricular rate
of the arrhythmia and the degree of underlying myocardial dysfunction.
Mechanisms associated with syncope include atrial arrhythmias (fibrillation,
flutter, tachycardia) with rapid ventricular response, AV nodal
reentrant tachycardia, and supraventricular arrhythmias associated
with accessory pathways.
Torsades de pointes is a rapid polymorphic ventricular arrhythmia
classically known to cause syncope in ...